Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Cournot

Accutane and Meibomian Gland Dysfunction

Recommended Posts

I am 21 years old. I took Accutane for approximately 4 months from January to May (40mg for 1st month & 60mg for the rest) and decided to stop due to the onset of hair loss and dry eye symptoms that came about suddenly. I do wear contact lenses. I was diagnosed with Meibomian Gland Dysfunction from an ophthalmologist, on top of having inadequate tear production. I had no dry eye symptoms before taking Accutane. I am currently and have been ,since the beginning of May, experiencing the following symptoms: burning sensation, blurry vision, sensitivity to sunlight, stringy yellow discharge, sore eyes, red eyes (especially worse when I wake up in the morning). My ophthalmologist suggested the following regimen: Warm Compress, Omega 3 Fish Oil, Genteal Gel during bedtime (OTC), Restasis. I am using/have used the following eye drops for relief but have had marginal results: Systane Ultra, Refresh Liquigel, Bausch & Lomb Soothe XP and Refresh Contacts. I am currently taking the TheraTears Nutrition Omega-3 Supplement, and using "Rebecca's Rice Baggy" at DryEyeShop.com as a warm compress for 10 minutes each night before bed. I am also trying Acupuncture and have currently completed two sessions. I was hoping that if anyone has had similar experiences with Accutane or know someone, please share any success stories or recommendations for treatment.

Share this post


Link to post
Share on other sites

Hi,

I've been on Accutane for 6 weeks now and have been experiencing very itchy eyes. I went to my doctor yesterday and he told me it was caused from dryness. I'm curious though because they have been painful and swollen in the mornings especially. I went out and got some eye drops as the doctor suggested, but it doesn't seem to be helping. At this point, my left eye is quite swollen and painful just in the corner by my tear duct, but both eyes are constantly itchy. I'm not sure if these are normal symptoms for people with something as simple as dry eyes as my doctor has diagnosed me. How did your symptoms start out?

Share this post


Link to post
Share on other sites

My symptoms started out with black circles under eyes and a feeling as if there was pressure behind my eyes (my eye pressure was normal). My eyes never itched. It is possible you simply have eye allergies (hay fever?) as I've read that Allergies are sometimes mistaken for dry eye symptoms.

Share this post


Link to post
Share on other sites

Same thing happened for me. Eyes started getting really dry out of no where, also started getting blurred vision. Halfway through my last month (5th), so im just thinking about stopping.

Share this post


Link to post
Share on other sites

I was on accutane 6 months ago and completed the course, I had a similar experience to yours and also consulted an optometrist. Wearing contacts is an absolute no-no whilst on and immediately after a course of accutane. Accutane messed up my tear production as well, the optometrist did a dye test and found that my right eye was producing almost no tears/lubricant. Personally, I could cope with the side effects and wore glasses+used eye drops till the end of my course and after finishing my eyes/hair/lips all went back to normal. HOWEVER I also did some research when I was concerned about dry eyes, I found one piece of anecdotal evidence(on these boards) suggesting that dry eyes can persist even after the completion of a regime (i.e. permanent). As I said before, it was only one case and I don't know the conclusion of that particular persons case.

P.s Accutane is awesome when it works, a real horror when it doesn't.

Edited by Dsquall1

Share this post


Link to post
Share on other sites

Cournot- Try some GLA or HA, Also stay away from foods and drinks that are acidic. Such as oj,tomato juice/tomato base products, ketchup, vinegar, yogurt, chocalate, caffine and etc....

I myself have identical problems as sjorgen's sicne accutane. I have tried to follow some of the things they do.

I also do warm compress and was given steroid drops to use in conjuction with restasis for the first 2 wks and then continue with restasis. I did try the omega 3 but it did not help for me and seemed to make it worse.

You say you have burning and discharge...do you have a infection of the eyes also??? Also it does state as side effects that you may not be able to wear contacts even after your course...also the same w/ sun sensitvity.

Good Luck

Share this post


Link to post
Share on other sites

I completed a course of accutane 3 years ago. After taking the drug I am not able to wear contacts anymore. I wore contacts for 10 years with absolutely no problems. When I put contacts in now, after an hour or so my eyes start feeling really tight, like the contacts are gripping my eyeball. After 2 hours I have to peel them off my eye. It's horrible.

I went to three idiot eye doctors who kept telling me it was allergies (even though I told them I never have had allergies, ever). Finally after 6 months or so of wondering why the hell I couldn't wear my contacts anymore, it clicked -- accutane destroyed the oil glands in my eyes (like it does for the glands that cause acne), so I am unable to wear contacts because my eyes no longer produce the proper lubrication.

My acne never came back, but now because of the meibomian gland dysfunction accutane caused, I'm stuck in glasses. My prescription is pretty strong, causing distorted vision and tiredness (which again, the idiot doctors can't seem to get correct).

Wearing glasses reduces my quality of life much more than acne. I'd trade having acne for having to wear these damn glasses any day.

So, just a word of caution if you wear contacts and have pretty bad vision -- accutane works on destroying the glands that produce oil, and there are glands in your eyes that produce oil to lubricate your eye. Accutane doesn't discriminate between the glands in your eye vs the rest of your body. You might get stuck in glasses like me, and regret taking this drug.

Edited by ghostly

Share this post


Link to post
Share on other sites

I've had a similiar problem. Was on accutane at age 20 and 25. At age 26 had severely dry eyes and ended up in a university hospital to figure out what was wrong. I've had punctal plugs (where the drains to your eyes are plugged) several times and now had them cauterized permanently. Restasis was semi helpful for about 2 years - now it is not. Contact lens are out of the question as well as corrective refractive surgery.

I'm now 43. Still have acne, wear glasses. Sleep impairment and light sensitivity because the eyes are so dry. Every eye doc has thought I was way too young for dry eye syndrome or Sjogrens. I'm convinced it was accutane.

Share this post


Link to post
Share on other sites

I have blurry vision in my right eye, I didn't know Accutane caused this. My list of side effect continues to grow and my future is looking even more dim.

Acne to begin bald with glasses. How ugly can I get?

Share this post


Link to post
Share on other sites
I have blurry vision in my right eye, I didn't know Accutane caused this. My list of side effect continues to grow and my future is looking even more dim.

Acne to begin bald with glasses. How ugly can I get?

Seriously dude. :| You need to get out more. You should do something fun with some friends and try to find something positive about your life. I genuinely hope you can find it within yourself to come to terms with your outward appearance so you can get on with your life. I feel for you.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×